Colorado, 2024

Debris Flow in Colorado, August 20, 2024

August 20, 2024 · NWS GJT · 1 event in 1 county or zone

August 20th was characterized by a relative downturn in available moisture as some drier air worked in from the northwest. With the lack of upper level support, the higher terrain would preferentially see shower and thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

August 20th was characterized by a relative downturn in available moisture as some drier air worked in from the northwest. With the lack of upper level support, the higher terrain would preferentially see shower and thunderstorm development. A weak moisture gradient set up across northeast Utah and northwest Colorado during the afternoon, providing an additional focus for instability and lift, and it was this gradient that eventually spawned a stronger storm capable of producing heavy rainfall and a debris flow in Rio Blanco County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 20, 1:39 PM MST, 21 minutes earlier. Its key messages:

  • Moisture returns tonight into tomorrow and lingers through the end of the week. Once again, widespread showers and thunderstorms will be possible. Main concerns will be gusty winds, hail, and heavy rain. Localized flash flooding will be a concern.
  • Cooler temperatures take hold for the latter part of the week with more cloud cover and precipitation anticipated.
  • Dry conditions look to return next week.
Area forecast discussion, Aug 20, 1:39 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
239 PM MDT Tue Aug 20 2024

.KEY MESSAGES...

- Moisture returns tonight into tomorrow and lingers through
  the end of the week. Once again, widespread showers and
  thunderstorms will be possible. Main concerns will be gusty
  winds, hail, and heavy rain. Localized flash flooding will be
  a concern.

- Cooler temperatures take hold for the latter part of the week
  with more cloud cover and precipitation anticipated.

- Dry conditions look to return next week.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 232 PM MDT Tue Aug 20 2024

This morning's sounding at GJT saw PWATs fall from 1.12" yesterday
evening to 0.88" showing that drier air has indeed arrived. This
will work to limit convective coverage this afternoon and evening
with higher-terrain areas experiencing the highest chances for
showers and storms. With drier air in place, gusty outflow winds
will be the primary threat posed by precipitation today.

The main focus in the short term forecast is the return of monsoonal
moisture advection tonight into tomorrow. This happens as the
surface high that's currently located over New Mexico slowly noses
eastward towards the Texas Panhandle. As southwesterly flow picks up
overnight, isolated showers may form on the moisture gradient as it
slides to the northeast. The most recent run of the HRRR is keen for
some overnight development, while other hi-res models like the NAM
NEST are drier or slower to tap into the moisture feed. Regardless,
afternoon convection is likely tomorrow afternoon with showers and
storms initiating over the high terrain. Localized heavy rainfall,
gusty outflow winds, and small hail will be the main threats of any
stronger storms that form tomorrow.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 232 PM MDT Tue Aug 20 2024

On Thursday, we will be under southwest flow aloft thanks to a low
pressure off the coast of WA/OR and high pressure over TX. This flow
will be tapped into modest monsoon moisture and advection will have
already brought that moisture here by mid day. PWAT values will be
170 to 200 percent of normal with 700 mb mixing ratios 7-10 g/kg,
which is fairly high. Chances are moderate that there will be either
cloud cover and or precipitation during the morning hours. With the
moisture in place the potential for heavy rain increases, which will
only be realized if instability can build. Therefore the heavy rain
threat will depend a lot on the morning cloud cover. Places that
clear out in the morning will have the higher chances, but still
nonzero for other locations that may stay cloudy. As of now the
models are showing a strong QPF signal across the southern half of
the forecast area for Thursday afternoon. The potential for flash
flooding will be highest along steep terrain, near burn scars, as
well as slot canyons and slick rock areas. It appears that
convection could linger into the overnight hours. Regardless it
appears to be a fairly active day.

On Friday, the low pressure makes landfall and pushes inland across
the Pacific Northwest. This will cause the pressure gradient to
increase overhead. The moisture values are fairly similar as it
appears advection will persist. The models are showing QPF in the
morning, which again plays a role in where instability is able to
build. Any storms that form on Friday should be capable of heavy
rainfall. The one difference is an increase in flow may limit the
flash flood potential. Although any storm training could lead to
heavy rainfall. Saturday is a transition day as the trough begins to
swing over the northern Great Basin and Pacific Northwest. Afternoon
convection is still expected and there may even be some forcing. The
difference this time is that the moisture is on the decrease and
flow increases once again. This could change the dynamics therefore
affecting the convection overall. The synoptic dry slot comes over
on Sunday, so we should see a downtick in storms in general. It
could be dry for most locations. Winds are gusty this weekend with
the trough passage. On Saturday night the trough may cool temps
enough for snow on the highest peaks. Amounts appear to be minor
attm.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1233 PM MDT Tue Aug 20 2024

Scattered showers and storms will continue to develop over the
next few hours. Biggest concerns will be gusty outflow winds
and some brief, heavy rain. This convection will form over
higher terrain. Do not anticipate TAF sites being affected but
if one does, best chances it will be KTEX. VFR conditions will
be predominant through the TAF period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...KAA
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Aug 20, 3:38 AM MST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
438 AM MDT Tue Aug 20 2024

COZ001>014-017>023-UTZ022>025-027>029-211245-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
438 AM MDT Tue Aug 20 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Drier air moves into the region today and will limit convection
though a few showers and thunderstorms are possible, mainly over
the higher terrain. The San Juans look to be favored for the most
convection today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moisture increases Wednesday and persists through the end of the
week. Expect more widespread showers and storms each afternoon and
evening. Activity will likely continue each night. Temperatures
will drop to below normal by Thursday. A shift to drier weather
looks possible this weekend but isolated to scattered storms can
still be expected through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 20, 12:38 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
138 PM MDT Tue Aug 20 2024

UTZ028-202015-
La Sal and Abajo Mountains UT-
138 PM MDT Tue Aug 20 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SAN JUAN COUNTY
THROUGH 215 PM MDT...

At 137 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Monticello, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Summit Point.

This includes U.S. Highway 191 in Utah between mile markers 77 and
90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3793 10937 3809 10946 3824 10911 3797 10905
TIME...MOT...LOC 1937Z 248DEG 12KT 3804 10933

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MDA
Special weather statement, Aug 20, 1:40 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
240 PM MDT Tue Aug 20 2024

COZ002-013-202115-
Flat Tops CO-Central Yampa River Basin CO-
240 PM MDT Tue Aug 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RIO BLANCO COUNTY
THROUGH 315 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Meeker, or 45 miles southwest of Craig, moving east at
20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation and
         outdoor objects is possible.

Locations impacted include...
Meeker.

This includes the following highways...
 Colorado 13 between mile markers 39 and 45.
 Colorado 64 between mile markers 51 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3998 10827 4012 10834 4027 10797 4003 10785
TIME...MOT...LOC 2039Z 248DEG 18KT 4008 10822

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MDA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Rio Blanco

When
August 20, 2:00 PM MST to 3:00 PM MST
Where
Rio Blanco County, 17.5 mi WNW of Meeker to 17.46 mi WNW of Meeker
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.098, -108.239

Colorado Department of Transportation reported Colorado State Highway 64 closed at mile marker 56, between Wray Gulch Road and Indian Valley, due to a mudslide. This was just north of White River City, or 18 miles west of the town of Meeker along Highway 64. The road remained closed for several hours while cleanup was undertaken. This stretch of Highway 64 runs along the base of a steep cliff, leaving it prone to debris and mudflows during intense, heavy rainfall events.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208350.